Alert archive / Tennessee / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 76, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 2, 2022, 12:59 PM EDT for Bradley County, McMinn County, Meigs County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2022, 12:59 PM EDT (16:59 UTC)
- Expired
- Jun 2, 2022, 1:34 PM EDT
- In force
- 35 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bradley County, TN, McMinn County, TN, Meigs County, TN
The radar
The Northeast Alabama radar (KHTX), 129 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:10 AM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 2, 10:10 AM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 1010 AM EDT Thu Jun 2 2022 .UPDATE... MORNING UPDATE. && .DISCUSSION... Current radar shows a few showers to our west. Current forecast seems to have a decent handle on the convection today with likely PoPs nearly all areas this afternoon. Previous thinking about strong/severe potential also still looks reasonable, with damaging straight line winds the primary threat. Will make a few minor adjustments to temps and dew points with this update, but no other changes planned at this time. && .AVIATION... 12Z TAF DISCUSSION. A cold front will move through the area today bringing chances of SHRA and TSRA this afternoon and into the early evening. CIGS will gradually lower late this morning and into the afternoon but still prevail VFR. PROB30 groups at all sites for the afternoon and into the evening for TSRA and MVFR CIGS/Visb. Confidence is still low on coverage of this activity. Winds today will be predominately from the southwest between 5-10 knots. Winds will veer toward the north behind the front tonight. Additionally, shallow moisture will bring CIGS to MVFR at TYS and TRI late tonight. Guidance has presented the idea of possible fog at TRI toward 12Z but confidence is still too low to mention for now. Diegan && .PREV DISCUSSION... /ISSUED 330 AM EDT Thu Jun 2 2022/ SHORT TERM...(Today and tonight)... Key Messages: 1. A cold front will move through the region today bringing chances of showers and thunderstorms. Discussion: As of 3 AM, water vapor imagery and upper air analysis places a SW/NE oriented ridge across the deep southern plains and across the far southeast and into the mid Atlantic. Troughing was evident moving across the plains leading to convective activity across the Ohio Valley. An associated front is draped across the northwest oriented from roughly CLE-LEX-DYR-FSM. This front will be the primary cause for convective activity later today. Currently, regional radar mosaics show some showers developing likely in response to residual outflow moving across parts of northern Tennessee and central Kentucky. CAMs suggest most of this activity should remain north of the area through the morning but can't rule out an isolated shower or two. The front will continue to progress east this morning while solar insolation quickly increases boundary layer temperatures. Temperatures in the lower/mid 80s and dewpoints in the 60s results in CAPE values in excess of 2000 J/Kg by early this afternoon. Latest guidances suggests convective initiation should take place along and immediately ahead of the front late this morning or early this afternoon. While, thermodynamics will be supportive of strong updrafts, low-mid level shear remains poor given weak curvature within the shortwave axis. Deep layer shear around 20 knots or less doesn't support much in the way of storm organization. However, given the degree of instability, it won't take much to see enhanced updrafts and a few strong to possibly severe storms. Strong straight line winds appear to be the main threat today especially given DCAPEs averaging 500-1200 J/Kg. Of course, can't rule out quarter size hail with any of the stronger updrafts. The cold front will be exiting the area tonight. There will be some lingering showers/storms especially during the evening, with precipitation decreasing from west to east overnight as drier air begins moving in behind the front. Temperatures will gradually cool off behind the front with lows ranging from the upper 50s to middle 60s. Diegan LONG TERM...(Friday through Wednesday)... Key Messages: 1. Dry and relatively milder temperatures through the majority of the weekend. 2. Return of shower/storm chances by Sunday afternoon to Monday, continuing through the end of the forecast period. Discussion: -Friday through Sunday- Surface high pressure will begin to build in from the WNW Friday as the upper level pattern across the CONUS deamplifies. This surface high pressure and quasi-zonal flow aloft will lead to dry conditions through the majority of the weekend, with temperatures on a gradual increase. Expect slightly below normal temperatures on Friday becoming closer to normal Saturday and Sunday. For Sunday, high pressure will begin to start shifting eastward with an increase in moisture availability. Model derived soundings suggest dewpoints increasing into the 60s and PWAT values upwards of 1.4". Given sufficient surface heating, it will be possible to see some isolated diurnal showers and thunderstorms. -Monday through Wednesday- Heading through the remainder of the long term forecast, have a mention of PoPs within each period as various shortwaves move through the mean flow, providing some sort of support among an otherwise weakly amplified synoptic environment. Currently have highest chance PoPs late Tuesday as there are signs of a weak front in the vicinity of the forecast area. Temperatures and moisture will continue to increase into the mid-week as well. By Wednesday, expect temperatures at to a couple degrees above seasonal norms with dewpoints in the upper 60s. KS && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 88 66 81 61 84 / 70 40 10 0 10 Knoxville McGhee Tyson Airport, TN 86 64 78 57 81 / 70 50 10 0 10 Oak Ridge, TN 85 62 79 57 81 / 70 50 10 0 0 Tri Cities Airport, TN 84 61 75 52 80 / 70 60 10 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jun 2, 3:27 AM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 327 AM EDT Thu Jun 2 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-030730- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 327 AM EDT Thu Jun 2 2022 /227 AM CDT Thu Jun 2 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight A few strong to severe storms are possible today and this evening, with damaging winds and quarter size hail the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed today and into tonight. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
In the hours before
Special weather statement, Jun 2, 11:07 AM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
1107 AM EDT Thu Jun 2 2022
VAZ002-021530-
Wise VA-
1107 AM EDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of north central Wise
County through 1130 AM EDT...
At 1107 AM EDT, Doppler radar was tracking a strong thunderstorm over
Payne Gap, or 9 miles east of Whitesburg, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3713 8255 3707 8250 3705 8249 3705 8272
3707 8273 3708 8272 3709 8272 3712 8273
3714 8267 3715 8265 3715 8264 3720 8255
TIME...MOT...LOC 1507Z 263DEG 26KT 3715 8265
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Jun 2, 11:31 AM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
1131 AM EDT Thu Jun 2 2022
VAZ001-002-005-021615-
Scott VA-Wise VA-Lee VA-
1131 AM EDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of northeastern Lee,
north central Scott and southwestern Wise Counties through 1215 PM
EDT...
At 1131 AM EDT, Doppler radar was tracking a strong thunderstorm near
Holmes Mill, or 11 miles northeast of Jonesville, moving east at 20
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Stone Gap, Pennington Gap, Appalachia, St. Charles, Jasper and
Dryden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3692 8266 3673 8271 3674 8310 3685 8307
3685 8305 3686 8303 3685 8301 3686 8299
3687 8291 3689 8289
TIME...MOT...LOC 1531Z 264DEG 18KT 3681 8297
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Jun 2, 11:37 AM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
1137 AM EDT Thu Jun 2 2022
VAZ002-021600-
Wise VA-
1137 AM EDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of central Wise County
through NOON EDT...
At 1137 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wise, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wise and Pound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3713 8255 3707 8250 3703 8248 3703 8247
3699 8242 3697 8273 3705 8274 3704 8273
3705 8272 3710 8272 3714 8255
TIME...MOT...LOC 1537Z 262DEG 26KT 3704 8262
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Jun 2, 11:56 AM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
1156 AM EDT Thu Jun 2 2022
VAZ002-021630-
Wise VA-
1156 AM EDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of central Wise County
and the City of Norton through 1230 PM EDT...
At 1156 AM EDT, Doppler radar was tracking a strong thunderstorm over
Wise, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norton, Wise and Coeburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3707 8250 3703 8248 3703 8247 3698 8240
3697 8237 3691 8235 3692 8270 3705 8271
3711 8253
TIME...MOT...LOC 1556Z 259DEG 24KT 3699 8260
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Jun 2, 12:12 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
1212 PM EDT Thu Jun 2 2022
VAZ006-021645-
Russell VA-
1212 PM EDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of northeastern Russell
County through 1245 PM EDT...
At 1211 PM EDT, Doppler radar was tracking a strong thunderstorm near
Davenport, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Honaker and Dye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3711 8189 3704 8182 3699 8179 3704 8212
3705 8210 3704 8208 3705 8204 3707 8202
3709 8202 3712 8201 3713 8199 3712 8197
3713 8196 3713 8193 3714 8190
TIME...MOT...LOC 1611Z 273DEG 23KT 3713 8204
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDSpecial weather statement, Jun 2, 12:40 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
1240 PM EDT Thu Jun 2 2022
TNZ083>085-099-100-021730-
Rhea TN-Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
1240 PM EDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of south central Rhea,
northeastern Bradley, southwestern Meigs, southwestern McMinn and
northeastern Hamilton Counties through 130 PM EDT...
At 1240 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Dayton, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cleveland, Athens, Dayton, Charleston, Calhoun, Riceville, Hillsview,
Birchwood, Big Spring and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3531 8509 3548 8504 3544 8459 3527 8464
3527 8467 3525 8469 3524 8471 3523 8471
3523 8470 3519 8470
TIME...MOT...LOC 1640Z 283DEG 16KT 3538 8498
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 12:40 PM EDT | Special Weather Statement | MRX | McMinn | 50 min |
| Jun 2, 1:22 PM EDT | Special Weather Statement | MRX | Monroe | 38 min |
| Jun 2, 1:57 PM EDT | Special Weather Statement | MRX | Monroe | 33 min |
| Jun 2, 2:18 PM EDT | Special Weather Statement | MRX | Knox | 27 min |
| Jun 2, 2:23 PM EDT | Special Weather Statement | MRX | Sevier | 37 min |
| Jun 2, 2:30 PM EDT | Special Weather Statement | MRX | Anderson | 30 min |
| Jun 2, 2:40 PM EDT | Special Weather Statement | MRX | Hamblen | 35 min |
| Jun 2, 3:08 PM EDT | Special Weather Statement | MRX | Hamblen | 37 min |
| Jun 2, 3:22 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Hamblen, Jefferson | 23 min |
| Jun 2, 3:42 PM EDT | Special Weather Statement | MRX | Greene, Hamblen | 48 min |
| Jun 2, 3:44 PM EDT | Areal Flood Advisory | MRX | Grainger, Hamblen, Jefferson, Union | 2 hr |
| Jun 2, 4:38 PM EDT | Special Weather Statement | MRX | Sullivan | 52 min |
| Jun 2, 4:58 PM EDT | Areal Flood Advisory | MRX | Hawkins, Sullivan | 3 hr |
| Jun 2, 5:47 PM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton, Marion, Sequatchie | 3 hr |
| Jun 2, 5:52 PM EDT | Special Weather Statement | MRX | Bradley | 38 min |
| Jun 2, 5:57 PM EDT | Special Weather Statement | MRX | Marion | 48 min |
| Jun 2, 6:35 PM EDT | Special Weather Statement | MRX | Hamilton | 40 min |
| Jun 2, 6:37 PM EDT | Special Weather Statement | MRX | McMinn, Meigs | 53 min |
| Jun 2, 7:07 PM EDT | Special Weather Statement | MRX | McMinn | 38 min |
| Jun 2, 7:16 PM EDT | Areal Flood Advisory | MRX | McMinn, Polk | 86 min |
| Jun 2, 7:36 PM EDT | Areal Flood Advisory | MRX | McMinn, Monroe | 3 hr |
| Jun 2, 11:07 AM EDT | Special Weather Statement | MRX | Wise | 23 min |
| Jun 2, 11:14 AM EDT | Severe Thunderstorm Warning | MRX | Wise | 16 min |
| Jun 2, 11:31 AM EDT | Special Weather Statement | MRX | City of Norton | 44 min |
| Jun 2, 11:37 AM EDT | Special Weather Statement | MRX | Wise | 23 min |
| Jun 2, 11:56 AM EDT | Special Weather Statement | MRX | Wise, City of Norton | 34 min |
| Jun 2, 12:12 PM EDT | Special Weather Statement | MRX | Russell | 33 min |
| Jun 2, 1:41 PM EDT | Special Weather Statement | MRX | City of Norton | 34 min |
| Jun 2, 2:42 PM EDT | Special Weather Statement | MRX | Dickenson | 18 min |
| Jun 2, 3:04 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 26 min |
| Jun 2, 3:12 PM EDT | Special Weather Statement | MRX | Russell | 33 min |
| Jun 2, 3:54 PM EDT | Special Weather Statement | MRX | Scott | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.